WHAT IS POLYDRUG USE?
What’s worse than abusing drugs to get high? The answer to that question is called Polydrug Use. What is polydrug use to begin with and how is it worse? Drugs are damaging to our health and livelihood as it is, but abusing a combination of substances to get high is worse than using the drug itself. Polydrug use is exactly that: using a combination of more than one substance, including alcohol, medication, and/or illegal drugs. When mixing different substances, a user’s risk is increased. Not only because they’re doing twice as much, but some substances have dangerous interactions with one another. People want their high to be taken to another level. While this is more dangerous and putting a use at higher risk of overdose, many people doing this don’t care if they wake up another day.
WHAT ARE COMMON COMBINATIONS?
As mentioned previously, any substances can be combined. Many combinations are mixed with alcohol. Here are some common combinations and how they interact with each other:
- Mixing stimulants including: cocaine, caffeine, methamphetamine, and dexamphetamine. Stimulants increase activity in the central nervous system. Combining stimulants can increase a person’s risk of heart problems, psychosis, and panic attacks.
- Mixing depressants including: alcohol, heroin, GHB, ketamine, xanax/valium, and opioid medications. Depressants reduce activity in the central nervous system. Contrary to popular belief, it doesn’t make you depressed. The main concern with mixing depressants is that together they slow down both the heart and breathing rate. This creates a big risk of fatal overdose. We also see an increased risk of injuries from accidents and nonfatal overdoses that lead to ongoing health problems and permanent brain damage.
- Mixing stimulants and depressants can have unpredictable outcomes and risks. For example, mixing meth and alcohol strains the heart which can lead to heart problems. Using cocaine and alcohol is very toxic and can lead to fatal outcomes. Alcohol and ecstasy together can increase dehydration and overheating which can lead to kidney failure if users don’t drink adequate water.
WHAT IS SEROTONIN SYNDROME?
This is something extremely dangerous and life-threatening. This happens when the brain is overloaded with serotonin (a brain chemical that makes us feel happy). This is more prone with drugs like ecstasy that increase serotonin levels. Symptoms include sweating, excitement, tremors, and rapid heartbeat. However, serious symptoms involve seizures, shivering, overheating, confusion, and even coma. Serotonin syndrome can also lead to deadly outcomes.
If you or someone you know suffer with addiction and substance abuse, please contact Crownview Co-Occurring Institute. A medical professional will do an analysis to build an individualized treatment plan to increase a patient's chances of lifelong recovery.